Wildfire, Upper Gunnison River Valley
- When
- July 26, 1:00 PM MST to July 31, 11:59 PM MST
- Where
- Upper Gunnison River Valley forecast zone
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 38.535, -107.650 (the zone’s center; the record gives no point)
This incident was named the Commissary Fire and occurred about 22 miles west of Gunnison in the Gunnison National Forest. The fire burned mainly in hardwood litter and consumed approximately 161 acres by the end of July.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This incident was named the Commissary Fire and occurred about 22 miles west of Gunnison in the Gunnison National Forest. The fire burned mainly in hardwood litter and consumed approximately 161 acres by the end of July. The fire resulted in closures of a campground and a road. For a continuation on this fire please see the August 2005 Storm Data publication.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 3:04 AM MST, 9 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 404 AM MDT TUE JUL 26 2005 .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... MUCH DRIER AIR WILL SPREAD ACROSS THE AREA TODAY AS AN UPPER TROUGH OVER THE ROCKIES MOVES EAST. AN ASSOCIATED COLD FRONT CURRENTLY EXTENDS FROM ABOUT CRAIG TO GRAND JUNCTION AND CEDAR CITY. THE FRONT WILL PUSH SOUTH TODAY AND DISSIPATE IN THE VICINITY OF THE FOUR CORNERS TONIGHT. ENOUGH LOW LEVEL MOISTURE AND INSTABILITY LINGERING NEAR THE CONTINENTAL DIVIDE AND THE MOUNTAINS OF SOUTHWEST COLORADO TODAY FOR LOW POPS IN THE FORECAST. KEPT FORECAST HIGHS TODAY BELOW SEASONAL AVERAGE WITH COOLER AIR ADVECTING ACROSS THE AREA BEHIND THE FRONT. NOT EXPECTING STRONG WINDS TODAY BUT GUIDANCE LOOKS LIKE IT MAY BE A LITTLE LOW ON SPEEDS IN NORTHWEST TO NORTH FLOW BEHIND THE FRONT. COOL TONIGHT WITH A FEW RECORD LOWS NOT OUT OF THE QUESTION. CLEAR CONDITIONS TO PREVAIL WEDNESDAY AND WEDNESDAY NIGHT AS HIGH PRESSURE BUILDS TOWARD THE FOUR CORNERS FROM THE SOUTHWEST. THIS WILL KEEP THE AREA UNDER A NORTHWEST FLOW WITH DRY CONDITIONS DOMINATING AND A GRADUAL WARMING TREND, RETURNING TO NEAR NORMAL TEMPERATURES. LINDQUIST .LONG TERM (THURSDAY THROUGH TUESDAY)...UPPER LEVEL HIGH PRESSURE WILL MEANDER AROUND COLORADO/NEW MEXICO BORDER THROUGH THE PERIOD. WITH THE RIDGE AXIS EXTENDING FROM SE COLORADO TO NW NEW MEXICO... A WEAK SOUTHWEST FLOW ACROSS EASTERN UTAH AND WESTERN COLORADO WILL ALLOW MID LEVEL MOISTURE TO INCREASE ACROSS THE AREA BY FRIDAY. THIS WILL INCREASE THE CHANCES FOR AFTERNOON/EVENING THUNDERSTORMS FRIDAY THROUGH THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD...DEPENDING ON CLOUD COVER AND PRECIPITATION. MINOR ADJUSTMENTS TO THE FORECAST GRIDS HAVE BEEN MADE...AND OVERALL CONSISTENCY LOOKS GOOD. NADLER.83 && .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 557 AM MDT TUE JUL 26 2005 COZ001-002-005>008-011-020-021-UTZ022>025-027>029-271200- ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-SOUTHEAST UTAH-TAVAPUTS PLATEAU- UPPER YAMPA RIVER BASIN- 557 AM MDT TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST OF THE VALLEYS OF WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH MONDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN MAY OCCUR WITH THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ003-004-009-010-012>014-017>019-022-023-271200- ANIMAS RIVER BASIN-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- NORTHWEST SAN JUAN MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS- SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- WEST ELK AND SAWATCH MOUNTAINS- 557 AM MDT TUE JUL 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN COLORADO...AND THE HIGH VALLEYS OF SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...ESPECIALLY NEAR THE CONTINENTAL DIVIDE AND ACROSS THE SAN JUAN MOUNTAINS. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAIN MAY ACCOMPANY THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR THE CONTINENTAL DIVIDE WEDNESDAY...AND ACROSS ALL THE MOUNTAINS FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT THE AREA SATURDAY THROUGH MONDAY. GUSTY WINDS...CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAIN MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TAL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470057.